Choroidal neovascularization (CNV) is a sight-threatening complication of sympathetic ophthalmia, a classic example of endogenous posterior uveitis.1,2Cyclosporine (cyclosporin A) has been shown to be effective in the treatment of sight-threatening disease associated with active intraocular inflammation in adults.3 We present a case report illustrating resolution of CNV in a child with active refractory sympathetic ophthalmia after starting cyclosporine therapy.
A 3-year-old boy had a limbal rupture involving uveal prolapse of his right eye after he fell on his feeder cup. Primary repair was performed and postoperative visual acuity was 20/80 OD and 20/20 OS. When sympathetic ophthalmia developed 4 months later, his visual acuity deteriorated to finger counting in both eyes. Oral prednisone therapy at 1 mg/kg per day was started. His uveitis improved slowly; 1 year later he achieved a visual acuity of finger counting OD and 20/30 OS while receiving a maintenance dose of 1 mg/kg on alternate days. Funduscopy of the left eye revealed mild vitritis and a yellowish macular lesion, with a surrounding hyperpigmented ring and circinate hard exudates, which was clinically consistent with CNV (Figure 1). Despite systemic prednisone therapy, his visual acuity worsened to 20/200 OS 10 months later. Systemic cyclosporine therapy was added at 5 mg/kg per day. Three months later, visual acuity improved to 20/100 OD and 20/60 OS with resolution of left macular edema and hemorrhage (Figure 2).
Left sympathizing eye, 1 year after onset of sympathetic ophthalmia. A yellowish macular lesion with focal intraretinal hemorrhage is shown with a surrounding ring of hyperpigmentation and circinate hard exudates, clinically consistent with choroidal neovascularization.
Left eye, 3 months after commencing cyclosporine (cyclosporin A) therapy, showing resolution of macular edema and hemorrhage.
Visual improvement continued, due to vitritis remission and complete CNV regression (Figure 3). Cyclosporine therapy was withdrawn 25 months after commencement. Then the patient's visual acuity was 20/100 OD and 20/30 OS despite a residual atrophic left macular scar.
Left eye, after 25 months of cyclosporine (cyclosporin A) therapy, with complete resolution of macular edema and ring of hyperpigmentation, indicating resorption of subretinal blood and complete regression of choroidal neovascularization. A residual atrophic macular scar remains.
Sympathetic ophthalmia–induced CNV has been reported twice,1,2 to our knowledge, both cases in children. Sympathetic ophthalmia–induced CNV regression may have been spontaneous,1 but is not described when uveitis is active, as in our patient. Although it has proven effective in adult cases,3 cyclosporine therapy has rarely been used in pediatric refractory uveitis.4,5 When associated with active aggressive refractory uveitis, cyclosporine therapy suppresses the inflammatory response3 and contributes to resolution of inflammatory-induced CNV.
Reprints: Dara J. Kilmartin, FRCOphth, University of Aberdeen Medical School, Foresterhill, Aberdeen AB25 2ZD, Scotland (e-mail: email@example.com).
Kilmartin DJ, Forrester JV, Dick AD. Cyclosporine-Induced Resolution of Choroidal Neovascularization Associated With Sympathetic Ophthalmia. Arch Ophthalmol. 1998;116(2):249-250. doi: